The Effects of Changing Medication

The Ripple Effect

The Ripple Effect

I recently upped my dose of Sertraline, to help me deal with the school holidays. It sounds awful (and no doubt many think I’m a terrible mother. Pah, I’ve dealt with those demons), but I am strongly affected by not having periods of time alone to settle the churned up waters of my mind.

I become grumpy, short-tempered, teary, forgetful, shattered and eventually broken.

Changing medication dose isn’t as extreme as starting on them in the first place. I changed my dose just before the Easter holidays, so I’ve been through this once already. But I was splitting a tablet and my doctor disapproved – because you can’t get a precise dose. So, on recommendation, I’ve upped to two full tablets. It’s not as awful as the early days of starting on Sertraline (the yawning, the sweating, the perpetual motion) but there are still effects. (The same goes for missing a dose)

I thought it would be useful for anyone else starting on the world of depression medication, or concerned about changing their dose, to hear my experience.

The first day I increase my medication, my mind scatters. It feels like a pond after a pebble has been chucked into the middle of previously mirror-calm water. My thoughts become fragmented and rippled. My normally lucid incessant internal monologue breaks and distorts. I can pull out a single coherent sentence but it takes effort.

This is most noticeable in the quiet moments before sleep or while walking the dog. Sleep becomes elusive for a day or two.

Physically my body becomes restless. It feels like I’ve eaten an entire tray of Terry’s All Gold (not that I’ve ever eaten a whole tray of chocolates. ahem). My body becomes twitchy, agitated. I rub my feet together constantly and my arms and legs fidget like I need to run and run. Except I wouldn’t have the energy.

I feel trapped inside these reactions, as if they are happening to someone else. But I am calm, too, because I recognise them. I know the pond will gradually settle as the ripples spread and fade. The metaphorical sugar in my system will be used up and I’ll be me.

Me but happier, more tolerant.

Whole.

Life (Before and After Kids)

This is the first time I’ve tried to do a cartoon to describe my life. Actually it was a lot of fun!

With a broken tooth, a broken dish and a burnt arm all within ten minutes last night (mostly all tiredness-related) and the doctor telling me it isn’t the drugs making me tired, it’s just being a parent (and by the way, was it affecting my bond with my kids and my ability to be a good mum?) life felt a tad hard yesterday. I couldn’t understand why a broken dish had me sobbing, when a decade or so ago I travelled round New Zealand by myself, literally conquering mountains single handed.

Then I thought this:

cartoonb4CartoonAfter

Medicate Me: Day 22

Outdoor painting

Outdoor painting

I don’t really want to write this, after my positivity a week ago, but arrgghh. That’s all I can say. As I approach my monthly cycle the drugs are no longer controlling my mood swings. I’m irritable and sad and low. The kids are grating on me as if my skin has been scraped off by a potato peeler.

The side effects of the medication are starting to drive me potty. The yawning fits that go on for twenty minutes until my lungs and jaw ache. The fidgeting and nervous energy in my limbs that makes me unable to sit or lie still. The dry mouth, blurred vision and now floaters which dart across my sight and haunt me like flies round cattle. (The optician says they’re not because of the meds but old age which, at 37, increases my depression. I do wonder if the meds have made me more aware of them, though.)

And, without wanting to give too much information, the sweating. Yuk. It’s still spring and it’s awful, what will it be like in summer? I have mini anxiety attacks and palpitations. And did I mention the floaters? Imagine having several black flies constantly moving across your line of sight. I want to claw my eyes out. All in all I feel trapped in myself and trapped by the meds, knowing I’m on them for six months. Jittery, lethargic and snappish is not an improvement on exhaustion and rage. I’m as unhappy in my body now as I was in my mind before, and the attraction of ending the misery is almost as compelling.

I’m booked in to see the doctor next week. This no longer feels like I’ve been thrown a lifeline. More that I’ve been dragged into a different but equally cold and choppy ocean. I’m just as close to drowning, I just seem to care less. Sigh. I suppose nothing worthwhile is ever easy and life is just hard. I must not give in to those thoughts though as they fuel my belief that there’s not much to live for. Time to just keep swimming.

Medicate Me: Day Three

Having a cuddle

Having a cuddle

Day three since starting on anti-depressants:

My inner thoughts are scattered and harder to get hold of, like troublesome toddlers or helium balloons bobbing just out of reach. Normally while walking the dog I have several conversations running in my mind at once. Today it was just broken and random words.

At night I’m exhausted but can’t sleep. I feel the tiredness but am wide awake as if I have jetlag. This is new. My previous experience of SSRIs is one of endless sleep.

I found it harder to read to my son earlier but that could be the sleep deprivation slurring my words. The dizziness and sickness from day one and two is subsiding slightly but I do seem prone to hot flushes. My brain itches, just beneath the skin. I imagine it’s as frustrating to wear a plaster cast though I have no direct experience. Hubbie – who has history with this drug and is merrily nodding at each new symptom – says the brain itching is new to him. Nice to have something original.

I don’t feel like crying; scrap that, I don’t feel capable of crying. I take this as a good thing although the remoteness of emotions is what has held me off from taking the drugs for so long. All I remember from my last time on anti-depressants was the feeling of living in a bubble, with the world just pretty pictures moving around me. This time I feel rather like I’m underwater, in a cloudy sea with limited visibility. I have to remind myself this is temporary.

I’m still getting cross and frustrated easily with the children but haven’t yelled at them once. That might be because I’m still not working as such – no writing in two weeks and precious little housework. The quietening of the voices in my head makes me worry that I might not be able to write at all, once the drugs have fully taken hold. I have to remember hubbie’s dose is much higher and he’s written two books in recent years.

I do feel anxious and have had the odd palpitation. I seem to be taking it in my stride, largely thanks to hubbie’s support and the fact that I’ve stopped working for a bit. I am strangely reassured by these things as they confirm to me that I wasn’t ready to go through this two years ago. Not with this little impact certainly.

All in all, Day Three and all is well. I’ll keep you posted.